I have been taking ambien almost night for 2 years.. I travel often and feel that I need it in order to maintian my and schedule. In the last few weeks I've I seem to be losing my short term memory, somethings I cant get words out correctlyl Holding a conversation with people I have known for a long time is a huge challenge when I lost in the middle of a sentance. Could this be an affect of ambien addtiction? If so, how do I get off of it?
Hi Diane and welcome to the forum.
You really should go to the dr that Rx'ed them to you and explain your issues. Ambien is a look alike benzo and has to be tapered off real slow.
Best of luck to you. sophie.
Let me start by telling you this. I have taken Ambien every night for 10 years(i know,long time huh) as it is not suppose to be prescribed for such a long perio of time but the docs do it anyway. I have experienced so many things from taking it but I needed something to shut my body down at night because it just would not do it by itself. I havr chronic insomnia and have had it for years. Since taking this drug which is a "hypnotic class" of drugs,I have experienced sleep walking,sleep eating,sleep sex and sleep driving. I even crashed my truck,quite badly I might add after an episode of driving and have no recollection of the event. This is a very powerful drug and though it does do what it is designed to do,the side effects have been terrible. Not only is it very addictive and very hard to come off of after long term use,it can be done. I did it cold turkey at the same time as I was coming off of a 20+ a day Norco10/325 habit and it just intensified my withdrawal when I was tapering down to my current dose of 3 a day. Imagine if you will,all of the things that you go through while in w/d and multiply that times 10,atleast thats what I have experienced. I would definetly quit taking the Ambien if you can because of all the nasty side effects of this class of drugs,or atleast change to another type hypnotic such as Lunesta or Sonata,they do the same job but without all of the sleep walking and stuff. You may or may not have experienced any of the things I have but I have woken up in places where I did not go to sleep in and that alone was enough for me,let alone the other things that I spoke of that happened to me. So to answer your question,if you have been taking it almost every night for 2 years,you are most definetl at the least dependent on the drug to shut you down at night. Research the drug as I have and you will read about alot of the side effects that it causes. The short term memeory loss is just ONE of them,as I have experienced it often.I also believe that it has caused alot of my anxiety problems that I had while taking it as well. Take my word on it though,it is a very hard drug to come off of as you will have severe rebound insomnia when you do decide to quit. I stayed awake for 5 straight days with less than 2 hrs of sleep during that time. It was a living H--LL to say the least.
I hope that I have helped you with my experiences and if you do decide to get off of it you will recover all of your current short term memeory loss problems,but I would not recomend stopping it cold turkey,if I had to do it again I would taper my dosage and get off slowly due to the severity of the w/d.
Take care and write back,hope I helped.
also Diane you may find or already have found out that you will need a higher dose to induce sleep the longer that you continue to take Ambien and it will work less and less to put you to sleep the longer you take it. It was designed for short term dosing(2 weeks at most) and not for long term use. I got to the point hwere I had to increase my dose to 3 10m.g nightly just to get 3-4 hours of sleep and would wake up and take another 2 to get back to sleep. Please don't fall into that little trap as I did because it will most definetly cause you some major problesm with memory loss being the mildest of them. Like I said it is a very powerful Hypnotic and difficult to get off of.
I also was prescribed Ambien by the pain mgmt drs. that I was seeing. It did help me to fall asleep but it really didn't keep me asleep. During this time, I would see commercials on TV about Ambien CR or something like that. Saying that it would help you to stay asleep and I really wanted to try that. But I tapered off it and haven't taken it for over 1 1/2 years. I did have trouble sleeping at first, knew it was w/d's from the Ambien, but it really didnt help me, so I quit it. I now take an otc sleep aid when I have trouble sleeping. Not every night, I have to make myself sleepy during the day in order to sleep good at night.
I would recommend talking to the dr. and getting a taper schedule, it will be the best way.
Hope you have the best of luck with this, in whatever you decide to do :)
I took Ambien for a while. It never worked well for me.. The first few days it would put me to sleep, but nada after that. You could try switching to Lunesta. Ive been taking Lunesta for YEARS. Ive never had any bad side effect or heard of any really bad side effects (cept for the aftertaste the first few weeks I used it). Ive never felt compelled to abuse it or take it inappropriately. AND, it never stopped working. I do want off the Lunesta to continue on my road to complete sobriety from all drugs.. I recently went from 3mg to 2mg with ZERO problem at all. Next month, we will got to 1mg and take it from there.
I was also on ambien for a period of a few years. Nasty little pill but boy do I understand takin it. Here is my experience. After about 3 years of taking it every night. Sleep talking, sleep driving (golf cart), sleep sex, etc etc. I finally said ENOUGH. I took Melitonin from the health food store. Only take it for 7 days and then throw away the bottle. Then your natural sleep cycle will be back and you will learn to fall asleep no problem. I still have night when hubby is out of town that I stay awake until all hours but after a bad day with the kids after having no sleep I just remind myself No cafiene after noon, no tv at night, read in bad or listen to music, take a bath or hot shower. You can do it without the drug and I promise you will not miss it for those episodes of doing or saying things you are not aware of. Good luck oh and if you try the melitonin make sure it is just for one week or your body will get use to it too. Once your body is use to being fed melitonin it will stop producing it's own and you will not be able to sleep without it either. Only 7 pills throw the rest away.
to crashed and diane414,
I took ambien for over 10 years and I also experienced some strange behavior with it. Like one night I decided to clean some greens for a salad the next day, so very elaborate I cleaned the greens one by one, problem was they were radish greens and I threw away the radishes them selves. The next morning when i woke up I couldn't figure out why all the mostly liquid slimly radish greens were in my fridge. It even took me a while to figure out what they were. Never left the house though. I also didn't sleep clear through the night but only for about four or five hours and then would read for a while 30 t0 45 mins. and would fall asleep again. A few years back I decided to see if my doctor would let me switch to seroquel so didn't refill my Rx as was seeing the doc in a few weeks. When I ran out I didn't have any withdrawls in anyway, just the return to the old insomia like before. So I have no advice there. I do have have advice on the seroquel though. In my experience it worked well for me. Sleep longer periods without waking up and as with the ambien no morning hangover or what ever it is called that I got with other sleeping pills. It is much more expensive so I am back on ambien as my insurance has raised it to a tier 3 and I can't afford it. Also no strand sleepwalking experiences with the seroquel. I don't know if this advice would help you, but maybe someone else that is reading with similar issues. I have found that if I can get to bed a little early and read and not take the pill until about 20 minutes before lights out time I don't do the strange things and sometimes even fall asleep without the pill, and I have actually been cutting it in half most of the time. Hope I have been of some help to someone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.